What is drug-induced rickets?

Updated: Jun 19, 2020
  • Author: Horacio B Plotkin, MD, FAAP; Chief Editor: Jatinder Bhatia, MBBS, FAAP  more...
  • Print
Answer

Answer

Different medications may affect bone in different ways. Chronic anticonvulsant therapy (particularly with phenobarbital and phenytoin) may cause rickets, regardless of appropriate vitamin D intake. The main mechanism is related to induction of hepatic cytochrome P-450 hydroxylation, generating inactive metabolites. Levels of 25-hydroxyvitamin D3 were reported to be low in children on long-term anticonvulsant therapy.

Fractures were associated with the use of anticonvulsants in patients with cerebral palsy. [5] A down-regulation of 25-hydroxylation by phenobarbital may explain, at least in part, the increased risk of osteomalacia, bone loss, and fractures associated with long-term phenobarbital therapy. [6] Conversely, calcitriol levels in plasma are reportedly not low in patients taking medication for seizures.

The dose of vitamin D required to prevent this type of rickets is unclear. Supplementation may not be needed. Approximately 800-1000 IU/day, plus good calcium intake, may be sufficient.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!